Jump to content
KittyKat

KittyKat Trying to kick the habit...

Recommended Posts

KittyKat

Hey everyone, my name is Mirjam and I'm a 29-year-old student from Germany. I've been on various meds for the the last 11 1/2 years, primarily SSRIs (Prozac, Celexa and many others) but also neuroleptics, SNRIs, tricyclics and benzos (to be honest, I think I've lost track at some point ;) ). I've been diagnosed with borderline personality disorder, recurrent depressive disorder, obsessive compulsive disorder, panic disorder and dissociative disorder. I've been in hospital for eight weeks now and will be for another three weeks. The last med I was on was Celexa, I believe I was on 20 mg when I came here. I took 10 mg for three weeks and then stopped taking it two weeks ago (at my own initiative). I still take 15 mg of Aponal as needed.

 

I have tried to quit SSRIs several times before. They don't help me as much as they should and I can't tolerate the side effects. While the first week without Celexa was okayish, the last days have been horrible. My thoughts are running rampant, I've been severely depressed, panicky and suicidal, and the dissociative symptoms have also increased. I've been advised to try a different med, but I would really like to come off the SSRIs once and for all. I'm torn between wanting to quit and suffering so badly that I would do anything only to make it stop. I think that maybe the past days have been so horrible because I've been expecting them to be horrible, kind of like a self-fulfilling prophecy. I'm very confused and don't know what to do. I would rather rely on self-healing, exercise etc. than pop pills for the rest of my life. I believe that it is possible and that I will get better at some point... but it is SO HARD and I'm very tempted to restart :(

Share this post


Link to post
peggy

Hi Mirjam, and welcome!

Wow, that is quite a medication history for a 29yo!

Why are you in hospital?

It sounds like you are suffering withdrawal from Celexa - you discontinued pretty quickly and your symptoms are pretty classic. It would probably be advisable to restart Celexa at a dose that eliminates the withdrawal symptoms and reduce at a much slower rate.

 

I am sure Alto will be along soon to give you some more comprehensive advise.

Share this post


Link to post
KittyKat

Hey Peggy, thanks for the prompt reply :) I'm here because of a crisis triggered by a change of meds and worsened by several external stress factors... I already figured that I reduced the Celexa too quickly, what would you recommend?

Share this post


Link to post
Altostrata

Hello, KittyKat, thanks for joining us. I moved your topic here as your Intro and Updates topic. You can track your progress with this topic.

 

Often when people come off an antidepressant too fast, it helps to reinstate at a low dose.

 

Those awful symptoms you've been experiencing are from your nervous system trying to accommodate to the lack of 20mg Celexa. As little as 5mg might reduce the withdrawal symptoms.

 

After a month on that low dose, to allow your nervous system to stabilize, you can start very slowly reducing the Celexa (see http://survivingantidepressants.org/index.php?/topic/2023-tips-for-tapering-off-celexa-citalopram/ ). It will take a bit more time, but it is possible to go off these drugs without having to take more to deal with the withdrawal symptoms.

 

It sounds like your hospitalization might be from withdrawal symptoms, and it's possible your various diagnoses are based on iatrogenic (medicine-caused) symptoms.

 

How do you take 15 mg of Aponal (doxepin) as needed? Are you taking it for sleep?

Share this post


Link to post
KittyKat

Hey Alto :) No, I was hospitalized weeks before I discontinued the Celexa, and I had mental problems long before I started taking psychotropic drugs, so unfortunately, it's not that "simple" :mellow:

 

During the past few days I've been taking 5 mg of Aponal during the day and 10 mg to sleep at night. So you're recommending that I restart with 5 mg of Celexa? I secretly took 10 mg today when I was at home... :unsure:

Share this post


Link to post
Altostrata

How did you respond to 10mg Celexa?

 

Why are you taking the Aponel during the day?

Share this post


Link to post
KittyKat

How did you respond to 10mg Celexa?

You mean to the 10 mg I took yesterday? Well, I'm feeling a little better today... I spoke to the doctor today and will be taking 5 mg of Cipralex starting tomorrow. They said it's similar to Celexa only with fewer side effects so I guess I'll give it a shot.

 

 

Why are you taking the Aponel during the day?

 

To manage the bouts of anxiety/restlessness I've been having especially since I discontinued the Celexa.

Share this post


Link to post
Altostrata

That is absolutely incorrect about Cipralex. It is related to Celexa but much stronger. It has side effects like all SSRIs.

 

5mg Cipralex is equivalent to about 15mg-20mg Celexa.

 

KittyKat, is it your intention to switch antidepressants or did you want to go off them altogether?

Share this post


Link to post
KittyKat

That is absolutely incorrect about Cipralex. It is related to Celexa but much stronger. It has side effects like all SSRIs.

 

5mg Cipralex is equivalent to about 15mg-20mg Celexa.

Oh, I didn't know that :unsure: So would you recommend that I take 5 mg of Celexa instead? That's what I wanted to do originally but they kind of talked me into it...

 

KittyKat, is it your intention to switch antidepressants or did you want to go off them altogether?

 

I wanted to get off them altogether but the last days have been so absolutely horrible that I have to restart. I'll be discharged in three weeks and I have to gain a certain level of stability until then.

Share this post


Link to post
caro123

Hi Kitty Kat,

 

I am new to the w/d situation as well. Its very difficult when you are feeling low not to get talked into things by the Dr's. It is my opinion that you need to say No to the Dr and insist (nicely but firmly) 5mg Celexa.

 

For example some people are sensitive to changing medication and can have reactions/side effects; you don't know besides you said you wanted to wean.

 

Good luck dealing with the Dr, they think they know better, we have to educate ourselves as to whether that is true or not and there are plenty of people here who have much experience treading this well worn path of "mismanagement" of prescribing antidepressants.

 

Take care.

 

Caro

Share this post


Link to post
Altostrata

If you have withdrawal symptoms from Celexa, a low dose of Celexa is the logical thing to do. If I were you, I'd take 5mg Celexa if at all possible. Don't take 5mg Cipralex.

 

Many doctors don't understand tapering or withdrawal symptoms and it sounds like yours don't know much about the drugs they're prescribing, either.

 

Here are the NICE guidelines about withdrawal http://survivingantidepressants.org/index.php?/topic/2448-nice-antidepressant-discontinuation-guidelines-for-uk-doctors/

 

If symptoms are severe, reintroduce the original antidepressant (or another with a longer half-life from the same class) and taper gradually while monitoring for symptoms

Share this post


Link to post
KittyKat

I discussed the issue with my doctor (who is also my shrink here) today and he respects my decision. So it's 5 mg of Celexa starting tomorrow :)

Share this post


Link to post
Altostrata

Good to hear he respects what you have to say!

 

You may need to stabilize for a few weeks on Celexa, then go off very, very gradually, perhaps .5mg per month. If you can get liquid Celexa, this can be fairly easy.

Share this post


Link to post
KittyKat

I'm feeling much better with the 5 mg, I think I'll stay on that dose for a while now...

Share this post


Link to post
Altostrata

Oh, what a relief. Plan to stay on 5mg for at least a month, to give your nervous system time to stabilize.

Share this post


Link to post
KittyKat

I think maybe I'll postpone this experiment for a while. I'll give it another try when I'm in a different, more stable situation...

Share this post


Link to post
Altostrata

A stable situation is good, but if you're having adverse effects, that's a good reason to go off -- VERY SLOWLY.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy